Pennsylvania, 2007

Tornado and Hail in Pennsylvania, May 10, 2007

May 10, 2007 · NWS BGM · 4 events in 1 county or zone

Low pressure over the eastern Great Lakes Wednesday evening May 9th tracked east into upstate New York by Thursday morning the 10th. The low pressure system dragged a cold front through the region on the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure over the eastern Great Lakes Wednesday evening May 9th tracked east into upstate New York by Thursday morning the 10th. The low pressure system dragged a cold front through the region on the 10th. Showers and thunderstorms developed during the afternoon ahead of the cold front which swept through the region by late evening the 10th. The thunderstorms produced mainly large hail with a couple reports of wind damage and a small tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 10, 12:23 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, May 10, 12:23 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
123 PM EDT THU MAY 10 2007

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATER TODAY
AND TONIGHT...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE WILL FOLLOW THIS SYSTEM, WITH FAIR WEATHER AND COOLER
TEMPERATURES FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THIS AFTERNOON/...
UPPER LEVEL LOW PRESSURE MOVING INTO WNY THIS MORNING WITH BROAD
SYNOPTIC SCALE LIFT OVERSPREADING CNY. THIS UVM WILL CONTINUE THRU
THE AFTERNOON. MID LVL LAPSE RATES UNSTABLE...SO RELATIVELY WEAK
ELEVATED CONVECTIVE ACTIVITY IS ONGOING. MESOSCALE ANALYSIS
CONTINUES TO SHOW BLYR INHIBITION...SO WE AWAIT FOR DAYTIME
HEATING TO BRING IT ALL TOGETHER. CONVECTIVE ANALYSIS VIA 12Z
RAOBS AND MODEL SOUNDINGS WOULD SUGGEST THAT MOST FAVORABLE AREAS
FOR STRONG CONVECTION THIS AFTERNOON WILL BE TO THE EAST AND SOUTH
COUNTIES WHERE BEST SFC HEATING OCCURS AWAY FROM MORNING CLOUD
COVER. LOOKING AT MLCAPES NEAR 1000-1500 J/KG. SHEAR PARAMETERS
NOT GREAT...BUT DO APCH 25-30 KTS AT 0-3KM AND 0-6 KM...MAINLY
MHWK VALLEY AND UPR SUSQ REGION...WITH WEAKER SHEAR OVER NEPA.
PLENTY OF TSRA COVRG EXPECTED THIS AFTN...BUT HISTORICAL SIMILAR
SOUNDING ANALYSIS PAINTS THE PICTURE OF ONLY ISOLD SEVERE POTENTIAL
GIVEN FCST CONVECTIVE PARAMETERS. BEST THREAT SEEMS TO BE HAIL AS
COLD POOL MOVES IN. THIS SEEMS IN LINE WITH SPC THINKING IN DAY 1
OUTLOOK. MADE APPROPRIATE ADJUSTMENTS TO GRID FCSTS FOR TIMING AND
ADDED SOME ENHANCED WORDING THIS AFTERNOON.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
AN INTERESTING ASPECT MAY BE THE POTNL FOR SOME +RA ACRS SE ZONES
TNGT. MDLS SUGGEST THE PRE- FNTL TROF SLOWS UPS ACRS THIS AREA,
WITH AN ENHANCED 925/850 MB LOW LVL JET DVLPNG JUST AHEAD OF THIS
FEATURE AFTER 00Z. DID NOT PLAY THIS IN THE QPF GRIDS (HPC
GUIDANCE LOOKED GOOD) BUT WILL MONITOR LATER MDL RUNS TO SEE IF
THEY CONTINUE ADVERTISE POTNL QPF ENHANCEMENT IN THIS AREA.

ANOTHER S/WV, CRNTLY APRCHNG WRN ONTARIO, WILL USHER THRU THE REAL
CDFNT ON FRIDAY. PROFILES SUGGEST WELL BE CAPPED BEHIND THE
INITIAL SFC BNDRY, SO STAYED WITH A DRY FCST (OTHER THAN THE PSBLTY
OF SOME LINGERING MRNG -SHRA FAR ERN ZONES). HOWEVER, WELL HAVE TO
MONITOR LATER MDL RUNS FOR PTNL OF SOME AFTN DVLPMNT, PRIMARILY
OVER THE SRN CATSKILLS AND NE PA. OTRW FAIR WX RETURNS AS CANADIAN
HIGH BUILDS IN FOR FRI NGT AND SAT WITH COOLER TEMPS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ZONAL FLOW WILL BECOME NORTHWESTERLY OVER THE EASTERN UNITED STATES
BY SATURDAY NIGHT AND THIS NORTHWEST FLOW WILL CONTINUE INTO NEXT
WEEK.  SURFACE HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION ON
SUNDAY...CREST OVER THE REGION SUNDAY NIGHT AND THEN MOVE OFFSHORE
ON MONDAY. TEMPS ALOFT ASSOCIATED WITH THIS HIGH WILL BE PRETTY COOL
FOR SUNDAY...LIKELY KEEPING HIGHS A LITTLE BELOW SEASONAL NORMS.

WITH THE HIGH PULLING AWAY ON MONDAY...THE NEXT WEATHER MAKER WILL
APPROACH THE REGION FROM THE NORTHWEST.  SHOWER ACTIVITY WILL
INCREASE AS THE SYSTEM APPROACHES MONDAY AFTERNOON.  BECAUSE OF
TIMING DIFFERENCES AMONGST THE MODELS...AS WELL AS THE POSSIBILITY
THAT THE COLD FRONT WILL HAVE TROUBLE PUSHING SOUTH OF THE AREA ON
WEDNESDAY...WE WILL KEEP CHC POPS FOR SHOWERS IN THE FORECAST
THROUGH WEDNESDAY...ALTHOUGH AT THIS POINT...IT DOESNT LOOK LIKE THE
ENTIRE MON-WED TIMEFRAME WILL BE WET. THUNDER IS NOT OUT OF THE
QUESTION...BUT WILL LEAVE IT OUT OF THE FORECAST ATTM UNTIL TIMING
CERTAINTY GROWS. TEMPERATURES IN THE DEVELOPING SOUTHWESTERLY LOW
LEVEL FLOW WILL REBOUND FOR MONDAY-TUESDAY...LIKELY NEAR OR A
LITTLE ABOVE SEASONAL NORMS AS LONG AS THE UPCOMING FRONTAL SYSTEM
DOES NOT STALL OVER THE AREA.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A LINE OF THUNDERSTORMS IS APPROACHING THE AREA ATTM. SOME
SCATTERED CONVECTION HAS DEVELOPED OUT AHEAD OF THE LINE...BUT IT
APPEARS THAT IT WILL NOT IMPACT THE TAF SITES FOR NOW. VFR
CONDITIONS SHOULD PERSIST AT ALL SITES BEFORE THE ARRIVAL OF THE
CONVECTIVE LINE...ALTHOUGH WE CANT RULE OUT A POP UP THUNDERSTORM
AHEAD OF THE LINE.

THUNDERSTORMS WILL BRING THE POTENTIAL FOR HAIL AND STRONG
WINDS...AND CIGS/VSBYS DROPPING TO THE MVFR RANGE. THIS LINE WILL
MAINTAIN ITS STRENGTH OR STRENGTHEN SOME AS IT HEADS EAST INTO THE
OTHER TAF SITES. CONVECTION SHOULD LAST ABOUT 2-3 HOURS AT EACH SITE.

RAIN WILL PULL OUT AFTER 1-3Z LEAVING A BKN VFR DECK. LOW
CLOUDS/FOG ARE THEN EXPECTED TO DEVELOP AFTER MIDNIGHT. AT
BGM/ITH CIGS MAY DROP TO IFR LEVELS...BUT ELSEWHERE FEEL LOW MVFR
WILL BE THE PREDOMINATE FLIGHT CATEGORY.

RAPID IMPROVEMENT TO VFR IS EXPECTED DURING THE MORNING HOURS ON
FRIDAY.

WINDS WILL BE SOUTHEASTERLY 10KTS OR LESS TODAY...EXCEPT NEAR
THUNDERSTORMS. WINDS WILL BECOME WESTERLY AT 10KTS OR LESS THIS
EVENING AND PERSIST THROUGH THE MORNING. DURING THE LATE
MORNING...WINDS WILL STRENGTHEN OUT OF THE NORTHWEST TO 10-20KTS.

VFR CONDITIONS WITH NORTHWESTERLY WINDS WILL TAKE OVER AND LAST
THROUGH THE UPCOMING WEEKEND. NEXT CHANCE FOR RESTRICTIONS WILL
COME MONDAY AFTERNOON THROUGH DUE TO POTENTIAL SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

AVIATION...JMA
Hazardous weather outlook, May 10, 11:36 AM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1236 PM EDT THU MAY 10 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-111645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1236 PM EDT THU MAY 10 2007

...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 10, 10:34 AM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1134 AM EDT THU MAY 10 2007

NYZ022-101600-
STEUBEN NY-
1134 AM EDT THU MAY 10 2007

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR GREENWOOD...AND
  MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JASPER AT 1145 AM EDT...
  WOODHULL AT 1150 AM EDT...
  WEST CAMERON AT 1155 AM EDT...
  CAMERON AND CAMERON MILLS AT NOON EDT...

THIS STORM WILL BE ACCOMPANIED BY SMALL HAIL AND VERY HEAVY RAINFALL.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

ARNOTT
Special weather statement, May 10, 11:36 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1236 PM EDT THU MAY 10 2007

NYZ022-101715-
STEUBEN NY-
1236 PM EDT THU MAY 10 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WOODHULL...AND
  MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ADDISON AND RISINGVILLE AT 1250 PM EDT...
  THURSTON AT 100 PM EDT...
  ERWINS AT 105 PM EDT...
  GANG MILLS AND COOPERS PLAINS AT 110 PM EDT...
  PAINTED POST AND CORNING AT 115 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

ARNOTT
Local storm report, May 10, 11:43 AM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1243 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     WILLEYVILLE             42.03N 77.70W
05/10/2007                   STEUBEN            NY   LAW ENFORCEMENT

            WIRES DOWN.

1153 AM     HAIL             WHITESBORO              43.12N 75.30W
05/10/2007  E0.75 INCH       ONEIDA             NY   PUBLIC

&&

JAB
Local storm report, May 10, 12:27 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
127 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     WILLEYVILLE             42.03N 77.70W
05/10/2007                   STEUBEN            NY   LAW ENFORCEMENT

            WIRES DOWN.

1153 AM     HAIL             WHITESBORO              43.12N 75.30W
05/10/2007  E0.75 INCH       ONEIDA             NY   PUBLIC

0121 PM     HAIL             PAINTED POST            42.16N 77.09W
05/10/2007  E0.75 INCH       STEUBEN            NY   PUBLIC

&&

JAB
Special weather statement, May 10, 1:32 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
232 PM EDT THU MAY 10 2007

NYZ024-101915-
CHEMUNG NY-
232 PM EDT THU MAY 10 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SOUTHPORT...AND
  MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HORSEHEADS AND TOMPKINS CORNERS AT 240 PM EDT...
  HORSEHEADS NORTH AT 245 PM EDT...
  BREESPORT AT 250 PM EDT...
  ERIN AT 300 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PB

The radar

The Binghamton radar (KBGM), 58 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Susquehanna

When
May 10, 1:50 PM EST
Where
Susquehanna County, Auburn Center
Measured
2.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.680, -76.030

Tornado, Susquehanna

When
May 10, 2:05 PM EST to 2:15 PM EST
Where
Susquehanna County, 2 mi NW of Elk Lake to 3 mi NNE of Elk Lake
Rating
EF0
Path length
2.9 mi
Path width
75 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.770, -75.977

A small tornado rated an EF0 touched down near Elk Lake Pennsylvania southwest of Montrose. The tornado tracked northeast at 20 mph and lifted 3 miles north northeast of Elk Lake close to Montrose. Small trees were snapped and uprooted along a narrow path, estimated up to 75 yards wide at its widest. The path length was about 3 miles.

Hail, Susquehanna

When
May 10, 2:21 PM EST
Where
Susquehanna County, Montrose
Measured
0.75 in hail
Reported by
Public
Coordinates
41.830, -75.880

Thunderstorm Wind, Susquehanna

When
May 10, 2:31 PM EST
Where
Susquehanna County, 5 mi NE of Montrose
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.881, -75.811

Trees were knocked down by strong thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyThe tornado archive for Pennsylvania, 2007Warnings in Pennsylvania, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37530, 37255, 37534, 37256.